I was diagnosed with GERD after an endoscopy a few years ago. The surgeon said I could continue with my medication at the time or have an operation. With additional advice I decided to stay on the Proton Pump Inhibitor (Omeprazole). It seems that extended use is supposedly not harmful to the body. I take a 20mg tablet daily and I can function fully and eat and drink absolutely anything as long as I have had the capsule. I soon know about it if I forget to take it! That seldom happens I assure you. My question is: I have at least one bowel movement daily - usually after I get up in the morning. My stools are always loose and certainly smell very bad (so my wife assures me!). Does anyone know if permanent loose stools a common side effect of the regular intake of Omeprazole? I have no other side effects whatsoever. Thank you for any advise on this matter Davero2010
There can be side-effects with the use of PPIs - no drug is without side-effects unfortunately. They can include changes to bone density - more ease of fracture - and anemic states due to loss of B12 uptake.
Changes in bowel habits and loose stools can be a result of the use of PPIs. If you cut down on acid, you cut down on the amount of food that's thoroughly digested and able to be absorbed. Those materials will cause changes in the output of the digestive system in a number of ways.
I too have GERD, and I take the same medication as you. I have never had any problem with Prilosec, 20-mg. The OTC Prilosec is 10-mg, and I take two capsules a day if my prescription at the VA is late. I have never noticed my bowel movement smells any worst than it normally does. There is a test you can do to judge whether Prilosec is affecting your bowels. There are about 4 or 5 competitors to Prilosec. Examples are Zantac, Prevacid, 15-mg; Pepcid 20-mg. You can try one of these substitutes and determine whether one or two tablets takes care of your acid problem. All of these medications were one time prescription medicines, so the OTC strength may not be as strong as Prilosec. I keep both of the substitutes handy in case of an emergency.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.